Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 4, 2023, 1:53 PM MST for 9 counties in Colorado. It took effect at Mar 5, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2023, 1:53 PM MST (20:53 UTC)
- In effect from
- Mar 5, 2023, 11:00 AM MST
- Expired
- Mar 5, 2023, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS85 KBOU 042053 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 153 PM MST Sat Mar 4 2023 ...DRY AND WINDY ON SUNDAY... .Strong west to southwest winds and low humidity will create enhanced fire weather conditions on Sunday. Over much of northeastern Colorado, current or recent snow cover will limit fire spread. However, areas south of Limon and the Denver-Boulder area have drier grasses and will also have the stronger winds and lower humidities so a Red Flag Warning has been issued for those areas. COZ240-247-051200- /O.UPG.KBOU.FW.A.0001.230305T1800Z-230306T0100Z/ /O.NEW.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 153 PM MST Sat Mar 4 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA AND SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONES 240 AND 247... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM MST Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 240 and 247. * Timing...11 AM to 6 PM Sunday. * Winds...West 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ239-051200- /O.NEW.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- 153 PM MST Sat Mar 4 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR BROOMFIELD AND THE LOWER ELEVATIONS OF BOULDER AND JEFFERSON COUNTIES...FIRE WEATHER ZONE 239... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM MST Sunday. * Affected Area...Fire Weather Zone 239. * Timing...11 AM to 6 PM Sunday. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 15 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
3 follow-up statements
460 WWUS85 KBOU 051007 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 307 AM MST Sun Mar 5 2023 ...DRY AND WINDY TODAY... .Strong west to southwest winds and low humidity will create enhanced fire weather conditions today. Over much of northeastern Colorado, current or recent snow cover will limit fire spread. However, areas south of Limon and the Denver-Boulder area have drier grasses and will also have the stronger winds and lower humidities so a Red Flag Warning has been issued for those areas. COZ239-240-247-051900- /O.CON.KBOU.FW.W.0002.230305T1800Z-230306T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 307 AM MST Sun Mar 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA AND SOUTHERN LINCOLN COUNTY.. * Affected Area...Fire Weather Zones 239, 240 and 247. * Timing...11 AM to 6 PM Sunday. * Winds...West 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
137 WWUS85 KBOU 051801 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1101 AM MST Sun Mar 5 2023 ...DRY AND WINDY TODAY... .Strong west to southwest winds and low humidity will create enhanced fire weather conditions today. Over much of northeastern Colorado, current or recent snow cover will limit fire spread. However, areas south of Limon and the Denver-Boulder area have drier grasses and will also have the stronger winds and lower humidities so a Red Flag Warning is in effect for those areas. COZ239-240-247-060100- /O.CON.KBOU.FW.W.0002.000000T0000Z-230306T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1101 AM MST Sun Mar 5 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO AREA AND SOUTHERN LINCOLN COUNTY.. * Affected Area...Fire Weather Zones 239, 240 and 247. * Timing...11 AM to 6 PM today. * Winds...West 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activities that may produce sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
860 WWUS85 KBOU 060056 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 556 PM MST Sun Mar 5 2023 COZ239-240-247-060200- /O.EXP.KBOU.FW.W.0002.000000T0000Z-230306T0100Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 556 PM MST Sun Mar 5 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:43 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 4, 11:43 AM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1143 AM MST Sat Mar 4 2023 .UPDATE... Issued at 1138 AM MST Sat Mar 4 2023 Just a few minor adjustments at this hour. We'll need to increase winds on the plains a little more, and it may be a little warmer than forecast over the snow covered places, but those areas will still be 5-10 degrees cooler than the snow free areas. Tomorrow's forecast looks alright at this time. && .SHORT TERM...(Today and tonight) Issued at 259 AM MST Sat Mar 4 2023 Dry air is slowly moving into the area from the west and north, eroding the low clouds and fog. Could see the fog linger to around sunrise over parts of the plains before the drier air moves in. Water vapor satellite imagery showing a well defined short wave ridge over the Great Basin at this time. It's a "dirty ridge", with lots of high clouds accompanying it. Highs today will be close to yesterday for most areas, but the far northeast plains look to be 4 to 8 degrees cooler. Snow showers are expected to move into the northern mountains Saturday evening. Best chance will be near the Wyoming border. Winds begin to increase overnight as the next storm system nears the state. Blowing may start be an issue overnight as well. Elsewhere, skies become mostly clear. Lows will be tricky due to the clearing skies, warming airmass, and breezy winds in spots. Overall expect a mild night, except the low lying areas over the eastern plains that still have snow cover. .LONG TERM...(Sunday through Friday) Issued at 259 AM MST Sat Mar 4 2023 Sunday morning will see the jet stream round the base of the flattening trough over the Intermountain West, ejecting eastward into Colorado. Models depict the jet core maxima - exceeding 150-160 kts - passing directly over the Front Range Sunday afternoon. With such strong winds aloft, speed shear above ridgetops will be significant, even with the projected increase in cross-barrier flow at the ridgetop level. This should substantially mitigate the likelihood of downwind mountain wave amplification, however mountaintop winds will still be hefty, and mixing rather efficient during the afternoon. As a result, the windiest conditions can be expected over the highest terrain of the Front Range, particularly above timberline, where gusts of 60-70 mph appear plausible. Windy conditions will bleed over into the urban corridor and plains as the day progresses, enough to bring about an increase in fire danger for those areas lacking snow cover. Have expanded the Fire Weather Watch to include much of the Denver metro on Sunday given increasing likelihood of humidity lowering below critical thresholds - more detailed information can be found in the Fire Weather Discussion below. In tandem with the increasing winds, the high country will see an influx of low and mid-level moisture during the day on Sunday. With the placement of the jet core overhead, ascent will be reinforced, helping to reinvigorate mountain snow showers. This effect will be particularly noticeable over our northern mountains (e.g. Park Range, Medicine Bow Range) which will be optimally located on the northern periphery of the jet max. Travelers should be prepared for complicated travel across the high country Sunday as a result, and despite lesser snowfall amounts over the I-70 mountain corridor, brief spurts of heavier snow combined with gusty winds should still result in deteriorated travel for I-70. Under drying downslope conditions, areas east of the foothills will remain dry. A surface front will follow overnight Sunday into Monday morning, descending southward across the plains and ushering in a cooler air mass, as temperatures fall closer to seasonal normals with highs Monday generally in the high 30's to mid 40's for the plains and urban corridor. Meanwhile, expect light, orographically-induced snow showers to continue in the mountains throughout the day, albeit with notably less impact relative to Sunday. Come Tuesday, we are still seeing ensemble guidance begin to diverge with a resultant increase in uncertainty, although the latest 00Z guidance has converged slightly toward a more consistent placement of the developing trough axis over NorCal or southern Oregon, in line with a delayed eastward progression. As such, although we'll still maintain chance PoPs for much of the region Tuesday into Wednesday morning, it seems the greater potential for higher impact snowfall continues to shift later in the week. At this time, it's the late Wednesday through Friday period that bears watching as far as potential for a more significant winter storm for our region, but beyond that, there is little to glean from guidance. The statement from yesterday's discussion still very much holds true - solutions from individual deterministic runs should be taken with quite the grain of salt, and contextualized against the larger envelope of probabilistic scenarios. That envelope continues to allow for anything from a near total shutout of precipitation, to a high-impact March snowstorm. Looking at the days 5 and 6 (Thu and Fri) 500mb EOF patterns from the WPC clusters, the vast majority of ensemble variance stems from either timing or locations differences, as opposed to amplitude of the trough. With ensemble meteograms suggesting slightly greater consensus timing-wise over the last 24- hrs, it stands to reason that it's primarily disagreements in location that are driving a good portion of the uncertainty, with timing being a secondary complicating factor. In any case, confidence is higher when it comes to a return to considerably colder temperatures under the amplifying longwave trough pattern, with a few consecutive days of below or well below normal temperatures likely from mid to late week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1138 AM MST Sat Mar 4 2023 VFR through tonight. South to southeast winds at KDEN/KAPA will gust in the 20-30 knot range through this evening, with some decrease overnight. Southwest winds will pick up Sunday morning, with strong westerly winds likely Sunday afternoon threatening crosswind limits at KDEN/KAPA. && .FIRE WEATHER... Issued at 259 AM MST Sat Mar 4 2023 Milder and considerably drier conditions are slated to arrive Sunday as downslope flow takes hold on the lee of the Front Range. Efficient daytime mixing will allow robust winds aloft to mix down to the surface after sunrise across the lower elevations, and continue through the afternoon. Gusts to 35 mph will be widespread east of the mountains, with an axis of stronger winds (and drier conditions) extending from southern Weld County southward to the Palmer Divide, and southeast into Lincoln County, where gusts of 40- 50 mph will be possible. Combined with minimum afternoon humidity of 10-20%, this will lead to areas of critical fire weather conditions, concentrated around the Denver metro and southern plains. Have expanded the Fire Weather Watch to include Zone 240 (primarily the Denver metro), where confidence has grown in RH meeting critical thresholds. In any case, there will likely be pockets of critical conditions outside of the highlighted areas so long as snow cover is absent, including other portions of the urban corridor and Palmer Divide. More uncertainty in humidity levels as well as vegetation susceptibility are holding us back from more expansive fire weather headlines at this time, but will monitor trends in the next 24 hours to determine if any additional changes are necessary. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 8 PM this evening to 5 AM MST Monday for COZ031-033. Fire Weather Watch from Sunday morning through Sunday afternoon for COZ240-247. && UPDATE...Gimmestad SHORT TERM...Meier LONG TERM...Rodriguez AVIATION...Gimmestad FIRE WEATHER...Rodriguez
Hazardous weather outlook, Mar 4, 11:01 AM MST, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MST Sat Mar 4 2023 COZ030>051-051815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MST Sat Mar 4 2023 ...WINTER WEATHER ADVISORY FOR MOUNTAINS ROUGHLY ALONG/NORTH OF A LINE FROM RABBIT EARS PASS TO ROCKY MOUNTAIN NATIONAL PARK LATE THIS EVENING THROUGH SUNDAY NIGHT... ...FIRE WEATHER WATCH FOR SOUTHERN LINCOLN COUNTY AND THE DENVER METRO AREA 11 AM TO 6 PM SUNDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow showers return to the northern mountains this evening and will continue overnight and into Sunday. Winds will increase overnight as well in the mountains, which will produce areas of blowing snow in the mountains as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow will increase in both intensity and coverage in the mountains on Sunday. The heaviest snow will affect the Park Range, but bursts of moderate snow and widespread strong winds will likely result in periods of complicated travel for areas farther south including the I-70 mountain corridor. Peak wind gusts of 50-70 mph can be expected over the mountains, South Park, and portions of the foothills of Clear Creek, Gilpin, Jefferson, and Douglas Counties. Over portions of the plains and urban corridor where the snowpack has melted away, the breezy conditions in conjunction with low humidity will result in heightened fire danger. Periods of light snow will likely continue in the high country early in the work week, although travel impacts look to be less than Sunday. On the plains, temperatures will turn colder with a few chances of light snow or even some light drizzle and freezing drizzle. There will be increasing potential for more impactful snow for all areas starting late Wednesday or Thursday, although considerable uncertainty remains as far as forecast details go. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Gimmestad/Barjenbruch
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 7:40 PM MST | Special Weather Statement | BOU | Elbert | 65 min |
| Mar 3, 8:42 PM MST | Special Weather Statement | BOU | Elbert | 93 min |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.